Updated: Feb 16, 2020
Ten to twenty percent of people in the Western World is thought to have some form of gastro-oesophageal reflux (aka GORD or GERD in the US). One drug often used to treat the symptoms of GORD is omeprazole, also known as Losec. In fact, GORD is so prevalent in New Zealand, Losec is the third most commonly dispensed drug (behind paracetamol and aspirin). (1)
Many GPs are aware that the long-term use of these Proton Pump Inhibitors (PPIs) is not recommended and yet their patients continue to take them. Usually, because withdrawal from the drug resulted in a worsening of symptoms (due to the rebound acid secretion effect) and because the underlying cause of their GORD was never addressed. (2)
So what is and what causes GORD?
Were you aware that it is normal for the gastric contents of our stomach to reflux up into the oesophagus? This occurs briefly around 3 times after each meal. (3)
The oesophagus is the long, muscular tube that connects your mouth to your stomach. Food moves from your mouth, down our oesophagus to your stomach with the help of peristaltic waves or contractions of the walls of the oesophagus. Saliva produced by the glands in your mouth contains enzymes to help break down the food we ingest. But also, when the saliva is swallowed, it helps to neutralize any stomach acid that enters the lower oesophagus. (3)
When this reflux reaction causes symptoms and/or injury to the oesophagus it is defined as GORD. (3)
These include heartburn, chest pain, indigestion, an acidic taste in the mouth and nausea. A persistent cough (particularly at night), abdominal pain and/or bloating, bad breath, hoarse voice and enamel erosion of the teeth are other known symptoms. (3, 4)
In infants, persistent feeding difficulties and frequent regurgitation (more than 5 x per day) are the most commonly associated symptoms. Interestingly, not persistent crying. (5)
Reflux is normal in infants up to one year while their oesophagus grows and develops. As long as there are no issues with weight gain, frequent projectile vomiting, frequent diarrhea, green/yellow/bloody vomit, a swollen tender tummy, difficulty breathing, a chronic cough or frequent irritability during or after a feed, then no treatment is likely to be necessary. (5)
The causes of GORD
There are many causes, and most are connected in some way, resulting in a vicious cycle. Simply, anything that impacts the lower oesophageal sphincter (LES) has the potential to cause a prolonged or more frequent reflux of the acidic contents of the stomach into the oesophagus.
The LES is a bundle of muscles at the low end of the oesophagus, where it meets the stomach. When the LES is closed, it prevents acid and stomach contents from travelling backwards from the stomach.
Reflux symptoms can also be due to a lack of protective mechanisms for the oesophagus such as a lack of saliva production or a damaged and sensitive oesophageal lining.
The gastric contents do not even need to reflux to produce symptoms of GORD or heartburn. Excessive gas can overpower the LES and cause distension of the oesophageal wall, increasing sensitivity. A small intestinal bacterial overgrowth (SIBO) is a possible cause of this. (5, 6).
Proton Pump Inhibitors such as Losec, work by blocking stomach acid production. But what are the dangers of consistently low stomach acid and what are the known side effects of these drugs?
Stomach acid is needed to break down and digest food particles so we can absorb vital nutrients. Stomach acid also eliminates bacteria, viruses and parasites in the stomach, protecting your body from infection. Low stomach acid can, therefore, result in malabsorption conditions and increased infections.
Studies have shown PPIs increase the risk of pneumonia, Salmonella, Campylobacter, Shigella and the serious C. Difficile infection. (4)
Malabsorption can lead to vitamin and mineral deficiencies, osteoporosis, and host of other health issues. Some studies have also shown that long-term PPI use has been associated with a small increase in fracture risk. (4)
One deficiency associated with PPI use, that can be severe, is with the very important mineral, magnesium. (4)
“Magnesium is needed for more than 300 biochemical reactions in the body. It helps to maintain normal nerve and muscle function, supports a healthy immune system, keeps the heartbeat steady, and helps bones remain strong. It also helps regulate blood glucose levels and aid in the production of energy and protein.” (7)
Symptoms of magnesium deficiency range from muscle aches and pains, tremors and twitches to sleep issues, depression and fatigue. More serious consequences include seizures, muscle spasms and an irregular heartbeat. (7)
B12 deficiency has also occurred with PPI use. This vitamin is crucial to the function of the brain and nervous system. It helps create and regulate DNA (the genetic material in all cells), plus plays a part in red blood cell and energy production. Irreversible damage to the nerve system can occur with prolonged low B12 levels! (8)
Headaches and gastrointestinal adverse effects such as nausea, vomiting, abdominal pain, flatulence, diarrhoea or constipation are common side effects of PPI use. Unfortunately, the gut side effects can be mistaken for GORD symptoms, leading to an increase in the prescribing dose. Funny how the very drug you take to relieve a symptom can cause that very symptom. (4)
A complete list of potential side effects can be found in the Medsafe data sheet but some others include a dry mouth, swelling of the lower limbs, dizziness, sleep disturbances, fatigue, tingling, muscle aches, an itchy rash and kidney inflammation. None of which sound like fun!
If you are already on a PPI but would like to keep clear of it in the future, please do not suddenly cease taking it.
Instead very gradually reduce your dose and only with the support of a health practitioner. PPIs have a powerful rebound reaction where acid secretion is likely to increase above normal levels before stabilizing. This may aggravate symptoms or make one think symptoms have worsened or not improved at all, which is often not the case at all.
If you are considering Losec or a similar PPI to help with your reflux and heartburn symptoms, I urge you to investigate the underlying causes of your symptoms first.
With the help of a functional health practitioner, perhaps try some natural supplement support as you address the issue and as your body heals.
To learn more about the causes, prevention, management and natural treatment of heartburn and reflux head here.
To join my Free IBS & Gut healing Facebook support group head here.
3. The Ups and Down of Reflux Webinar by Dr Sandberg-Lewis ND, DHANP for The Functional Medicine University